Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 18, 2021, 7:45 AM EDT for Cumberland County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 7:45 AM EDT (11:45 UTC)
- Expired
- Aug 18, 2021, 8:45 AM EDT
- In force
- 60 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.00 in
- Wind
- 30
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
690
WWUS82 KRAH 181145
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
745 AM EDT Wed Aug 18 2021
NCZ086-088-181245-
Hoke NC-Cumberland NC-
745 AM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of west central
Cumberland and east central Hoke Counties through 845 AM EDT...
At 745 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Raeford, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Spring Lake, Rockfish and Bonnie
Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3500 7918 3520 7907 3520 7904 3511 7885
3495 7908
TIME...MOT...LOC 1145Z 215DEG 15KT 3499 7909
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
23What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 18, 7:27 AM EDT, 18 minutes earlier.
Area forecast discussion, Aug 18, 7:27 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 727 AM EDT Wed Aug 18 2021 .SYNOPSIS... The remains of Tropical Storm Fred will track slowly north through the southern Appalachians through early Wednesday. After this system moves north and away from the area, typical warm and humid summertime weather will return to the region later in the week, with a daily risk of scattered storms. && .NEAR TERM /THROUGH TONIGHT/... As of 945 PM Tuesday... TD Fred's center is located over far E central TN, near the NC border, at this hour, and it will continue to track northward over the S Appalachians overnight, reaching W WV toward daybreak. The anticipated relative lull in precip over central NC continues this evening, with only isolated to scattered disorganized showers in the last several hours. While this low-pop period should persist for another hour or two, attention then turns to the line of strong and potentially tornadic storms E of Fred, over the NC Foothills into W and central SC. The latest HRRR runs take this line into our W shortly after midnight and drift it slowly eastward (although individual convective elements will be moving nearly due N) overnight, reaching the Triangle region toward sunrise. While nocturnal stabilization with loss of heating would seem to be in our favor here, the current RAP-estimated MLCAPE remains 1000-1500 J/kg, with the better effective deep layer shear and 200+ m2/s2 SRH both expected to continue to ease slowly from W NC northeastward across the NW Piedmont overnight. So, we are not yet out of the woods in terms of both a severe threat (mainly in the NW Piedmont overnight) and a heavy rain threat (with training cells and still-anomalously- high PW likely to lead to higher totals). Have made some pop adjustments to account for this timing and threat heading through tonight and into early Wed morning. Still expect lows mostly in the low to mid 70s. -GIH Earlier discussion from 325 PM: Fred has weakened to a tropical depression, with its circulation center approaching the southern NC mtns. The weakening remnants of Fred will continue to track north- northeast through the NC mtns during the late afternoon and evening hours. With the 2.0-2.3" tropical moisture centered over central NC, intermittent shower activity will continue through tonight, with some daytime enhancement of some thunderstorms through the afternoon. In the wake of the broken convective band that's currently moving north through the northern Piedmont and northern coastal plain counties, latest radar trends suggest central NC will experience a late afternoon/early evening lull. Rain chances are then expected to increase after midnight as the primary rain tropical rain band(currently over central SC and eastern Ga moves through the area. Additional rainfall amounts through daybreak are expected to range from a half inch across the NW Piedmont to around a tenth of an inch across the NE coastal plain. Despite the recent increase in rain that central NC has seen over the past several days, rainfall amounts have been hit and miss. Antecedent hydrological conditions are still rather dry, with 1 to 3 hr FFG still in the 2.5-3.5" range. Thus, do not think a Flash Flood watch is warranted, with only isolated instances of minor flooding possible, mainly in poor drainage and/or urban areas. Additionally, close proximity to Fred's stronger low-level wind field will provide some favorable low-level kinematics to support some rotation within any strong updrafts that develop, mainly during peak heating and across western NC. Lows tonight in the 70s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 325 PM Tuesday... The remnants of Fred will race newd away from the area, moving through the central Appalachians through the afternoon, and reaching the NE US by the evening. The tropical moisture plume of 2-2.25" will shift eastward over eastern NC by late morning/early afternoon, with slightly drier filtering into western piedmont counties. Scattered showers and thunderstorms will continuously re-develop within this axis of anomalously high PWATs, with diurnal destabilization allowing for some isolated/widely scattered re- development back over the western Piedmont. Could still see some locally heavy rain that could result in some minor flooding. Otherwise, weak shear and lapse rates should preclude a severe threat. Highs ranging from mid 80s west to upper 80s east. Cannot rule out some isolated showers Wednesday evening, but otherwise it should be mostly dry Wednesday night with areas of fog possible. Lows 70 to 75. -CBL A negatively-tilted mid-level trough will approach the region on Thursday, resulting in decent height falls and forcing for precipitation. Thus, have high chance POPs on Thursday. A subtropical ridge will also extend across the western Atlantic on Thursday, which will pump warm and very humid air into our region, with highs in the upper-80s to lower-90s and dew points in the mid- to-upper-70s. This could bring heat indices up to 105F in portions of the eastern Piedmont, Sandhills, and southern Coastal Plain, and a Heat Advisory may be needed for this area on Thursday. -JD && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 945 PM Tuesday... Fri/Fri night: A surface frontal zone to our NW, on the SE side of the baggy closed low over OH/WV/PA, will slowly drift southeastward into central NC. This weak low level mass convergence plus incoming DPVA aloft, increasing upper divergence in the LFQ of a 60+ kt northwesterly jetlet over the Ohio Valley, and 2-2.25" PWs streaming over much of our area (esp E) all support high pops, peaking in the afternoon/evening. Thicknesses will still be a bit above normal but temps should be modulated by considerable cloudiness. Highs around 90 to the lower 90s. The combination of incoming surface high pressure drifting over WV, the surface circulation around Henri as it moves northward well off the NC coast, and SE-moving convection outflow Fri evening and night should help push the surface front to our E and S sections overnight. Lows 70-76 with decreasing pops and partial clearing W late. Sat through Sun night: The surface front should hold over our SE CWA Sat, prompting better convection coverage there in the afternoon in contrast to the slightly drier NW sections. Then, as so often happens with summertime fronts over NC, the front should quickly lift north and effectively wash out by Sunday, as mid level ridging builds anew from TX/OK across the lower Miss Valley and Mid South to the interior Southeast states. But Henri may still affect our weather as it is expected to drift N or NNW over the NW Atlantic toward the New England coast over the weekend: Depending on its exact location and the degree to which it merges with the mid level low, there is a chance that the surface front could hold up across our far NE, if the Henri circulation prompts frontogenesis in that area. Will retain mostly diurnally-favored pops Sun, highest in our E half (SE and along the front in the NE), where low level moisture should be most abundant. Expect highs both days close to normal, in the upper 80s to around 90, with lows in the upper 60s/lower 70s. Mon through Tue: Tough forecast as NC will be the battleground between the Southern Plains / Lower Miss Valley mid level ridge and the baggy trough / shear axis extending along the East Coast, with any surface features very weak. The ECMWF keeps pops high, esp E (assuming warmer mid levels and lower CAPE further W). The latest few GFS runs are drier but have trended toward less ridging extending into the Carolinas and a greater number of ridge-riding MCSs or MCVs tracking from the Midwest and Ohio Valley through VA and NE NC. Without a clear signal favoring one way or the other, will stay the course with temps near to slightly above normal, esp W, and pops close to climatology, chances of mainly afternoon storms, higher SE. -GIH && .AVIATION /06Z WEDNESDAY THROUGH MONDAY/... As of 125 AM Wednesday... 24 hour TAF period: Tricky TAF forecast, primary concern is timing the line of convection associated with TD Fred as it progresses through the area. Intensity should wane some through tonight, but nevertheless expect the possibility of gusty winds and reduced cigs and vsbys to MVFR/IFR with the showers/storms. Most likely timing of the line is 05Z to 09Z at KINT/KGSO, 10Z to 14Z at KRDU, 12Z to 16Z at KFAY and 15Z onward at KRWI. There is still some question as to the re-intensification and/or redevelopment of the convection across the Coastal Plain (KRWI) Wednesday afternoon. In the wake of the line, expect winds to be generally southwesterly with VFR cigs and vsbys returning. -KC Looking ahead: Afternoon showers and storms will return Thursday and continue each day through the weekend. Sub-VFR conditions from fog/low stratus will be possible each morning. -Smith && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield/CBL SHORT TERM...CBL/Danco LONG TERM...Hartfield AVIATION...KC/Smith
Hazardous weather outlook, Aug 18, 6:23 AM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 623 AM EDT Wed Aug 18 2021 NCZ008>011-026>028-041>043-077-078-085-086-088-089-191030- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 623 AM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Locally heavy downpours and flooding will be possible in scattered to locally numerous thunderstorms today. An isolated strong to severe storm is also possible. Additionally, heat index values this afternoon are expected to peak between 100 and 105 degrees. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values Thursday afternoon are expected to peak between 100 and 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>025-038>040-073>076-083-084-191030- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 623 AM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 18, 2:31 AM EDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
231 AM EDT Wed Aug 18 2021
NCZ083-084-180715-
Anson NC-Richmond NC-
231 AM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of southeastern Anson
and northwestern Richmond Counties through 315 AM EDT...
At 230 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wadesboro, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could result in tree damage, including blowing
down tree limbs and uprooting trees in saturated soil.
Locations impacted include...
Rockingham, Wadesboro, Ellerbe, Lilesville, Morven, Norman, McFarlan,
Blewett Falls Lake, Derby and Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3516 7997 3516 7990 3518 7985 3517 7976
3518 7969 3516 7964 3516 7962 3512 7958
3481 7992 3481 8016 3484 8015 3492 8021
TIME...MOT...LOC 0630Z 225DEG 27KT 3492 8006
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Aug 18, 3:18 AM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
318 AM EDT Wed Aug 18 2021
NCZ040-074-075-083-084-180815-
Anson NC-Richmond NC-Chatham NC-Montgomery NC-Moore NC-
318 AM EDT Wed Aug 18 2021
...Strong thunderstorms will impact portions of western Moore,
southeastern Anson, southeastern Montgomery, Richmond and
southwestern Chatham Counties through 415 AM EDT...
At 317 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Troy to 6 miles west of
Rockingham to 9 miles southwest of Cheraw State Park. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could result in tree damage, including blowing
down tree limbs and uprooting trees in saturated soil.
Locations impacted include...
Rockingham, Carthage, Pinehurst, Hamlet, Hoffman, Robbins, Ellerbe,
Foxfire, Dobbins Heights and Candor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with these storms. If the
storms intensify and rotation strengthens, a warning may need to be
issued. Be certain to monitor local radio stations and available
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3481 7993 3486 7991 3519 7988 3551 7961
3552 7955 3556 7956 3576 7935 3529 7941
3493 7962 3481 7973
TIME...MOT...LOC 0717Z 217DEG 30KT 3517 7985 3491 7987 3457 8003
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Aug 18, 4:37 AM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
437 AM EDT Wed Aug 18 2021
NCZ075>077-085-086-180930-
Scotland NC-Lee NC-Hoke NC-Harnett NC-Moore NC-
437 AM EDT Wed Aug 18 2021
...Strong thunderstorms will impact portions of central Moore,
northeastern Scotland, western Harnett, Lee and northern Hoke
Counties through 530 AM EDT...
At 436 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinehurst to near Hoffman. Movement was
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and heavy downpours of one to two
inches of rain, with minor flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering
Pines, Pinebluff, Broadway, Taylortown and Vass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 7956 3501 7954 3504 7946 3506 7948
3507 7953 3527 7950 3557 7922 3555 7923
3556 7920 3562 7914 3562 7911 3559 7905
3555 7903 3553 7897 3520 7907 3519 7910
3513 7911 3511 7910
TIME...MOT...LOC 0836Z 228DEG 24KT 3525 7945 3496 7949
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 18, 5:04 AM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
504 AM EDT Wed Aug 18 2021
NCZ040-180945-
Chatham NC-
504 AM EDT Wed Aug 18 2021
...A heavy shower with weak rotation and gusty winds will impact
portions of eastern Chatham County through 545 AM EDT...
At 502 AM EDT, Doppler radar was tracking a heavy shower near
Pittsboro, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsboro, Jordan Lake, Jordan Lake State Rec Area, Crosswinds
Boating Center, Bynum, Seaforth Boat Dock, Crosswinds Campground and
Fearrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with this shower. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3582 7892 3569 7897 3562 7909 3563 7912
3562 7914 3558 7919 3559 7925 3565 7927
3586 7911 3587 7891
TIME...MOT...LOC 0902Z 227DEG 23KT 3564 7920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 18, 5:58 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 AM EDT Wed Aug 18 2021
NCZ085-181045-
Scotland NC-
558 AM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of Scotland County
through 645 AM EDT...
At 557 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mccoll, or near Bennettsville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laurinburg, Maxton, Wagram, Gibson, East Laurinburg, Laurel Hill and
Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3477 7964 3502 7943 3494 7935 3493 7936
3485 7934 3482 7936 3477 7933 3464 7945
3463 7947
TIME...MOT...LOC 0957Z 227DEG 21KT 3467 7960
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Aug 18, 7:45 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
745 AM EDT Wed Aug 18 2021
NCZ086-088-181245-
Hoke NC-Cumberland NC-
745 AM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of west central
Cumberland and east central Hoke Counties through 845 AM EDT...
At 745 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Raeford, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Spring Lake, Rockfish and Bonnie
Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3500 7918 3520 7907 3520 7904 3511 7885
3495 7908
TIME...MOT...LOC 1145Z 215DEG 15KT 3499 7909
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:31 AM EDT | Special Weather Statement | RAH | Anson, Davidson, Forsyth, Stanly | 59 min |
| Aug 18, 1:18 AM EDT | Special Weather Statement | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph | 57 min |
| Aug 18, 2:12 AM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Richmond, Stanly | 2 hr |
| Aug 18, 2:28 AM EDT | Special Weather Statement | RAH | Montgomery | 32 min |
| Aug 18, 2:31 AM EDT | Special Weather Statement | RAH | Anson, Richmond | 44 min |
| Aug 18, 2:58 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Montgomery, Moore, Randolph | 47 min |
| Aug 18, 3:01 AM EDT | Areal Flood Advisory | RAH | Montgomery, Moore, Randolph | 118 min |
| Aug 18, 3:18 AM EDT | Special Weather Statement | RAH | Moore, Richmond | 57 min |
| Aug 18, 3:25 AM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond | 3 hr |
| Aug 18, 4:37 AM EDT | Special Weather Statement | RAH | Lee | 53 min |
| Aug 18, 5:04 AM EDT | Special Weather Statement | RAH | Chatham | 41 min |
| Aug 18, 5:35 AM EDT | Areal Flood Advisory | RAH | Hoke, Moore, Scotland | 115 min |
| Aug 18, 5:58 AM EDT | Special Weather Statement | RAH | Scotland | 47 min |
| Aug 18, 10:54 AM EDT | Special Weather Statement | RAH | Sampson | 66 min |
| Aug 18, 12:17 PM EDT | Special Weather Statement | RAH | Wayne, Wilson | 58 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.